Kentucky, 2006

Hail and Heavy Rain in Kentucky, April 20, 2006

April 20, 2006 · NWS LMK · 15 events in 13 counties and zones

14 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 20, 2:42 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 20, 2:42 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 AM EDT THU APR 20 2006

.MESO UPDATE...
BETWEEN 08Z AND 0840Z SHOWERS AND A FEW THUNDERSTORMS RAPIDLY
DEVELOPED OVER WESTERN KENTUCKY AND NORTHWEST TENNESSEE AND WERE
MOVING NORTHEAST. THEREFORE LOOKS LIKE FORECAST OF ISOLATED EARLY
MORNING SHOWERS AND STORMS WILL BE GOOD.  13

.SHORT TERM (TODAY AND TONIGHT)...

BIG UPPER LOW OVER SOUTH DAKOTA THIS MORNING WILL DRIFT EASTWARD TO
WISCONSIN OVER THE NEXT 24 HOURS. THE MOST SIGNIFICANT SHORTWAVE
TROF ASSOCIATED WITH THIS THAT WILL AFFECT OUR REGION WILL MOVE
NORTHEASTWARD THROUGH THE TENNESSEE VALLEY THIS EVENING. AT THE
SURFACE A TROF WILL ARC FROM THE UPPER MISSISSIPPI VALLEY THROUGH
THE GREAT LAKES...OHIO AND TENNESSEE VALLEYS...TO TEXAS. THIS WILL
BE THE CORRIDOR OF GREATEST SHOWER AND THUNDERSTORM ACTIVITY.

FIRST...EARLY THIS MORNING A WEAK WAVE OF LOW PRESSURE IS EXPECTED
TO EJECT NORTHEAST OUT OF ARKANSAS TOWARD THE OHIO VALLEY. THIS
FEATURE IS PRODUCING THUNDERSTORMS OVER ARKANSAS AT 07Z. A FEW OF
THESE STORMS MAY MAKE IT INTO THE LMK CWFA EARLY THIS MORNING BUT
ANY THAT DO WILL BE SHORT LIVED AND SHOULD BE GONE BY MID MORNING.

THEN THIS AFTERNOON ATTENTION TURNS TO THE WAVE COMING IN TO
TENNESSEE. THIS SHOULD SPARK THUNDERSTORMS IN OUR
REGION...ESPECIALLY IN SOUTHEASTERN SECTIONS OF THE LMK CWFA CLOSER
TO THE BETTER DYNAMICS THIS AFTERNOON AND EVENING. LIFTED INDEX
BOTTOMS OUT AROUND -6 WITH CAPES AROUND 2000. DOWNBURST POTENTIAL
NUMBERS STAY JUST BELOW CRITICAL THRESHOLDS AND HELICITY IS WEAK.
HOWEVER WET BULB ZERO WILL BE AT 9000 FEET. THEREFORE HAIL LOOKS TO
BE THE MAIN THREAT WITH ANY STORMS THIS AFTERNOON AND EVENING.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...

MAIN CONCERNS THIS FORECAST ARE PERIODS OF SHOWERS/THUNDERSTORMS
MOVING ACROSS THE AREA FRIDAY THROUGH EARLY SATURDAY THEN AGAIN THE
EARLY PART OF NEXT WEEK - TIMING AND PLACEMENT OF BEST CHANCE OF
PRECIPITATION.

MODELS SHOW SAME GENERAL PATTERN BUT TIMING AND TRACK OF SYSTEMS
ACROSS OHIO VALLEY IS SLIGHTLY DIFFERENT. GFS IS FASTER AND A LITTLE
FARTHER WEST THAN NAM ON FRIDAY AND WILL LEAN TOWARD THE FASTER GFS
SOLUTION. THIS HAS SUPPORT FROM 19/12Z ECMWF.

THIS WILL BRING SHOWERS AND THUNDERSTORMS INTO FORECAST AREA A
LITTLE EARLY ON FRIDAY AND WILL SPREAD PRECIPITATION OVER THE ENTIRE
REGION. THUS WITH MORE WIDESPREAD PRECIPITATION...WILL INCREASE
CLOUDS OVER THE AREA AND KEEP TEMPERATURES IN THE LOWER 70S...CLOSER
TO THE COOLER GFS FOR LOUISVILLE AND LEXINGTON. AIR WILL BE UNSTABLE
ENOUGH TO KEEP THUNDER IN THE FORECAST.

AS THIS SYSTEM MOVES TO THE EAST RAIN WILL END OVER AREAS NEAR AND
EAST OF INTERSTATE 75 SATURDAY MORNING. WILL KEEP SOME CLOUDS OVER
THE AREA WITH UPPER LOW OVER THE UPPER GREAT LAKES. HOWEVER SKIES
SHOULD BE PARTLY CLOUDY BY MID TO LATE AFTERNOON ACROSS THE AREA.
WEST TO NORTHWEST BREEZES WILL RESULT IN TEMPERATURES IN THE MID
70S...CLOSER TO GFS MOS.

SOME DISAGREEMENT AMONG MODELS SUNDAY-MONDAY TIME FRAME. FOR NOW
WILL KEEP AREA DRY WITH JUST SOME INCREASE IN CLOUDS AND HOLD OFF
NEXT CHANCE OF SHOWERS/THUNDERSTORMS UNTIL TUESDAY.

SCHOLZ

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 20, 3:30 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT THU APR 20 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201530-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 AM EDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SEVERE WEATHER WILL BE POSSIBLE SOUTH OF A LINE FROM
HARTFORD...TO BARDSTOWN...TO WINCHESTER. HAIL WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
OUTLOOK AREA ON FRIDAY AND FRIDAY NIGHT. SOME OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AS THE PRIMARY THREAT. THE BEST
CHANCE OF SEVERE STORMS WILL BE SOUTH OF A LINE FROM FRANKLIN...TO
COLUMBIA...TO RICHMOND. THESE STORMS MAY ALSO ORIENT INTO
BANDS...RESULTING IN A POTENTIAL FOR LOCALLY HEAVY RAINFALL.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE IN THE BLUE GRASS SATURDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND FRIDAY
AFTERNOON.

13

In the hours before

Special weather statement, Apr 20, 4:18 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
518 AM EDT THU APR 20 2006

KYZ070-201030-
LOGAN KY-
INCLUDING THE CITY OF...RUSSELLVILLE
418 AM CDT THU APR 20 2006

...STRONG STORM HEADING FOR LOGAN COUNTY...

A THUNDERSTORM CAPABLE OF SMALL HAIL AND DEADLY LIGHTNING WILL
ENTER SOUTHWESTERN LOGAN COUNTY AROUND 430 AM CDT. THE STORM WILL
AFFECT OLMSTEAD BY 435 AM CDT AND RUSSELLVILLE BY 455 AM CDT.

13
Special weather statement, Apr 20, 4:38 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
538 AM EDT THU APR 20 2006

KYZ070-201030-
LOGAN KY-
INCLUDING THE CITY OF...RUSSELLVILLE
438 AM CDT THU APR 20 2006

THE STORM THAT WAS HEADING FOR RUSSELLVILLE HAS WEAKENED.
HOWEVER...SOUTHERN LOGAN COUNTY WILL STILL SEE SOME SHOWERS AND
THUNDERSTORMS THROUGH 530 AM CDT...ESPECIALLY IN THE OLMSTEAD AND
ADAIRVILLE AREAS.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 1 heavy rain. Local standard time, as filed.

Hail, Logan

When
April 20, 5:41 AM EST
Where
Logan County, Auburn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.867, -86.700

Hail, Simpson

When
April 20, 5:54 AM EST
Where
Simpson County, 5 mi N of Franklin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -86.567

Hail, Warren

When
April 20, 6:05 AM EST
Where
Warren County, 5 mi E of Bowling Green
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -86.350

Hail, Barren

When
April 20, 6:33 AM EST
Where
Barren County, 3 mi N of Finney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.967, -86.100

Hail, Barren

When
April 20, 6:40 AM EST
Where
Barren County, Glasgow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -85.900

Hail, Monroe

When
April 20, 6:59 AM EST to 7:04 AM EST
Where
Monroe County, Flippin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.717, -85.867

Hail, Hart

When
April 20, 7:16 AM EST
Where
Hart County, Bonnieville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -85.917

Hail, Larue

When
April 20, 7:30 AM EST
Where
Larue County, Hodgenville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -85.750

Hail, Adair

When
April 20, 7:52 AM EST
Where
Adair County, Columbia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -85.300

Hail, Hart

When
April 20, 8:05 AM EST
Where
Hart County, Hammonville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -85.800

Hail, Green

When
April 20, 8:50 AM EST
Where
Green County, Creal
Measured
0.88 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.433, -85.650

Hail, Meade

When
April 20, 10:30 AM EST
Where
Meade County, Wolf Creek
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.100, -86.383

Hail, Metcalfe

When
April 20, 10:40 AM EST
Where
Metcalfe County, Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -85.683

Hail, Hancock

When
April 20, 10:44 AM EST
Where
Hancock County, Hawesville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.900, -86.750

Heavy Rain, Bullitt

When
April 20, 1:22 PM EST to 2:22 PM EST
Where
Bullitt County, 3 mi E of Shepherdsville
Reported by
TRAINED SPOTTER
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

1.37 inches of rain fell in around one hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500236, 5500237, 5500238, 5500239, 5500240, 5500241, 5500242, 5499433, 5499434, 5499435, 5499436, 5499437, 5499438, 5499439, 5499440.